Case Reports in Clinical Practice 2017. 2(2):50-54.

Intelligent Diagnosis, Unexpected Complication in a Munchausen Case of Warfarin Abuse
Morteza Daraie, Seyed Farshad Allameh, Mahsa Abbaszadeh

Abstract


A 25-year-old man with 10 years history of a migraine headache noticed ecchymotic lesions involving anterior chest wall, both upper and lower limbs that were unrelated to trauma. His laboratory data revealed prothrombin time (PT) 32 seconds, partial thromboplastin time (PTT) 44 seconds, international normalized ratio 6, and normal bleeding time. Mixing study was performed and normalized PT to 13 seconds and PTT to 38 seconds. Factor activity assay revealed a low level of Factors II, VII, IX, and X but normal level of Factor V. Factitious disorders were in high priority in our differential diagnosis. Thus, we evaluated serum warfarin level which was positive. There were no doubts that we encountered Munchausen case that abused warfarin compounds. We decided to use factor eight inhibitor bypassing activity for rapid correction of coagulation disorder. He suddenly complained of chest pain and dyspnea. We encountered to pulmonary embolism.

Keywords


Munchausen syndrome; Blood coagulation; Pulmonary embolism

Full Text:

PDF

References


Kasper DL, Fauci AS, Hauser SL, Longo DL, Jameson JL, Loscalzo J. Harrison's principles of internal medicine. 19th ed. New York NY McGraw Hill Professional; 2015.

Lee HJ, You MR, Moon WR, Sul H, Chung CH, Park CY, et al. Evaluation of risk factors in patients with vitamin K-dependent coagulopathy presumed to be caused by exposure to brodifacoum. Korean J Intern Med 2014; 29(4): 498-508.

Shearer MJ. Vitamin K in parenteral nutrition. Gastroenterology 2009; 137(5 Suppl): S105- S118.

Park BK, Leck JB. A comparison of vitamin K antagonism by warfarin, difenacoum and brodifacoum in the rabbit. Biochem Pharmacol 1982; 31(22): 3635-9.

Watts RG, Castleberry RP, Sadowski JA. Accidental poisoning with a superwarfarin compound (brodifacoum) in a child Pediatrics 1990; 86(6): 883-7.

Swigar ME, Clemow LP, Saidi P, Kim HC. "Superwarfarin" ingestion. A new problem in covert anticoagulant overdose. Gen Hosp Psychiatry 1990; 12(5): 309-12.

Hoffman RS, Smilkstein MJ, Goldfrank LR. Evaluation of coagulation factor abnormalities in long-acting anticoagulant overdose. J Toxicol Clin Toxicol 1988; 26(3-4): 233-48.

King N, Tran MH. Long-acting anticoagulant rodenticide (Superwarfarin) poisoning: A review of its historical development epidemiology, and clinical management. Transfus Med Rev 2015; 29(4): 250-8.

Zighetti ML, Fontana G, Lussana F, Chiesa V, Vignoli A, Canevini MP, et al. Effects of chronic administration of valproic acid to epileptic patients on coagulation tests and primary hemostasis. Epilepsia 2015; 56(5): e49-e52.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.